Vision loss in both eyes can be a sign of acute porphyria in children when associated with unexplained abdominal pain, a case report suggests.
Proper treatment can also successfully reverse this vision loss, according to the report, which was titled “Bilateral reversible visual loss secondary to undiagnosed acute porphyria in a child” and published in Eye Reports.
Porphyria is caused by alterations in the biological pathway that generates heme — a molecule essential for the transport of oxygen in red blood cells and the breakdown of compounds in the liver. This leads to a buildup of chemical intermediates called porphyrins, which can cause damage to multiple bodily functions.
Diagnosing porphyria is often challenging, largely because different people with the same condition can experience widely different symptoms. Vision loss associated with acute porphyria has been previously reported, but eye-related symptoms of porphyria are rare.
A team from Malaysia detailed the case of a 9-year-old girl who was admitted to the hospital for acute gastroenteritis, after four days of fever, abdominal pain, vomiting, and diarrhea.
While in the hospital, she developed urinary and bowel incontinence, followed by a strong headache and limb weakness. On the third day, the girl reported vision loss in both eyes.
Her mother said she had no known disease before admission and there was no family history of a neurological disorder.
A bedside examination revealed a lack of energy, or lethargy, with peripheral neuropathy (nerve damage). Her pupils were dilated and unresponsive to light reflex.
She was then diagnosed with meningitis and atypical bilateral retrobulbar optic neuritis (a form of inflammation to the optic nerve), and started treatment with systemic steroids and the antibiotic Rocephin (ceftriaxone).
A battery of tests were then conducted to check for infectious or autoimmune conditions that might account for the symptoms. No noteworthy results were obtained.
Although her symptoms did not ease, she was discharged from the hospital with a referral to a psychiatrist. However, she experienced a seizure at home and was readmitted to the hospital.
She was given the anti-seizure medication phenytoin and underwent another diagnostic workup, but without clear results. The girl experienced a hypertensive crisis and steroid-induced glaucoma requiring topical treatment.
The team then noticed that the girl’s urine was dark, which can be indicative of porphyria. However, multiple urine tests were within normal ranges.
“Nevertheless,” the researchers wrote, “the constellation of signs and symptoms were suggestive of acute porphyria.”
Based on this suspicion, the child was started on a high-sugar (10% dextrose) and carbohydrate diet. She responded well to this treatment, with her abdominal pain subsiding within three days. Treatment with phenytoin was stopped.
Within six months, the girl’s vision improved to an acuity of 20/40 in both eyes, and her pupils normalized.
This case report illustrates some of the challenges of diagnosing porphyria. In particular, it shows that vision loss can be a symptom of the condition.
As in this patient, normal results on urine tests have been previously reported in other children with acute porphyria, the scientists said.
“Physicians should have a high index of suspicion in cases of visual loss in a child with unexplained abdominal pain,” the team wrote. “Appropriate and timely diagnosis and management in these patients is essential.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?